Ohio, 2003

Heavy Snow in Ohio, January 26 to 27, 2003

January 26 to 27, 2003 · NWS CLE · 5 events in 5 counties and zones

Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours. These snow showers intensified after daybreak and persisted through the evening hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold north to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the early morning hours. These snow showers intensified after daybreak and persisted through the evening hours. Snowfall totals ranged from 6 to 9 inches across Lorain, Cuyahoga, Lake, Geauga and northern Ashtabula Counties. Most of the accumulation occurred during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 25, 9:00 PM EST, 5 hours earlier.

Area forecast discussion, Jan 25, 9:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
900 PM EST SAT JAN 25 2003

WL MAKE SOME SML CHNGS TO ZNS MNLY TO FRESHEN WORDING...DROP THE ERY
TNGT FROM THE WORDING.  STILL LKS LIKE SNOW DVPLG AFTER MIDN WITH
APCHG CDFNT. HOWEVER DIDNT USE ANY TIMING IN NW WHERE RDR PIX SHWG
SNOW CUD MOV IN JUST BFR. ADJUSTED TEMPS MOST GRPS TNGT FOR LOWS
ARND 20 THEN STDY OR DROPPING INTO THE TEENS ON SUN. LK-SNOW FOR SUN
MAY APCG ADV CRITERIA FOR EXTRM NE CORNER OH AND OUR CNTY IN PA.
FLOW MAY BE ENUF OFF LHUR TO PRODUCE MODERATE SNOW FALL THERE EVEN
WITH LERI ICE COVERED.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Jan 25, 7:28 AM EST, 18 hours 32 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-251430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
728 AM EST SAT JAN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Ashtabula

When
January 26, 2:00 AM EST to January 27, 2:00 AM EST
Where
Ashtabula forecast zone
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Cuyahoga

When
January 26, 2:00 AM EST to January 27, 2:00 AM EST
Where
Cuyahoga forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
January 26, 2:00 AM EST to January 27, 2:00 AM EST
Where
Geauga forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
January 26, 2:00 AM EST to January 27, 2:00 AM EST
Where
Lake forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Heavy Snow, Lorain

When
January 26, 2:00 AM EST to January 27, 2:00 AM EST
Where
Lorain forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339410, 5339411, 5339412, 5339413, 5339414.